MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-4-8-3D-SS
Medical Device Problem Codes Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/16/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium coil was smoothly pushed into the microcatheter, but there was a different resistance during the pushing process.Under x-ray, it was determined the coil deployed on its own, and interventional treatment was abandoned and a craniotomy was used to remove the coil and treat the patient.There was no damage to the coil pushwire, no repositioning or rotation, no detachment attempts, and a continuous flush was used.It was indicated that all devices were prepared as per the instructions for use (ifu), and reported there was no further injury to the patient.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the rear traffic section with a max diameter of 5.21 mm and a 2.28 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was minimal.Ancillary devices include an ev3 echelon 10, avigo guidewire.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received indicated the coil detached in the microcatheter, and was successfully removed via the craniotomy.The microcatheter used was an echelon 10, but it was discarded.The patient is recovering well after the surgery, and there are no adverse events or patient complications to report.
 
Event or Problem Description
No additional information received.
 
Additional Manufacturer Narrative
H3: analysis of the axium prime coil (lot no.A984051) found that the echelon 10 catheter appeared to be compatible for use with the axium prime coil as it has a labeled inner diameter (id) of 0.017¿.The implant coil was still attached to its pushwire.The implant coil appeared to be damaged and stretched; with the polypropylene still intact.Bends were found at 17.0 cm to 33.0 cm from the proximal end.The axium prime coil could not be used for testing due to its damaged condition.No other anomalies were observed.Based on the returned device, the axium prime coil was not confirmed to have "coil premature detachment" as the axium prime implant was still attached to the pushwire.Regarding to the "coil resistance in catheter", the customer complaint was confirmed as the returned axium prime coil was found to be damaged and stretched.In addition, the pushwire was also found to be kinked and bent.It is likely that these damages occurred when the customer attempted to advance the axium prime coil through the echelon 10 catheter against the reported resistance.However, the cause for resistance could not be determined.Possible causes of resistance include patient tortuous anatomy and lack of continuous flush with heparinized saline during delivery.Since the echelon 10 catheter was not returned; any contribution of the echelon 10 to the resistance issue could not be determined.H6: method code updated to b01.Result code updated to c070601.Conclusion code updated to d15.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10869679
Report Number2029214-2020-01152
Device Sequence Number16957497
Product Code KRD
UDI-Device Identifier00847536031999
UDI-Public00847536031999
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/27/2023
Device Model NumberAPB-4-8-3D-SS
Device Catalogue NumberAPB-4-8-3D-SS
Device Lot NumberA984051
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/08/2020
Initial Date Received by Manufacturer 11/16/2020
Supplement Date Received by Manufacturer11/27/2020
01/23/2021
Initial Report FDA Received Date11/19/2020
Supplement Report FDA Received Date12/14/2020
02/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient Weight51